Specialties & Topics
- Arthritis/Rheumatic Disease
- Breast Cancer
- GERD/Peptic Ulcers
An ongoing dialogue on HIV/AIDS, infectious diseases,
July 19th, 2008
“Floxins” and the black-box warning: Anyone notice? Anyone care?
Fluoroquinolones — the “floxins”, every medical house officer’s favorite antibiotic class — will carry a black-box warning about the risk of tendinitis and tendon rupture. We’ve known about this side effect for years, why now the change? In FDA speak:
FDA’s recent evaluation of the medical literature and the post-marketing adverse event reports submitted to the Adverse Events Reporting System (AERS) confirmed that serious reports of tendinitis and tendon rupture with the fluoroquinolones continue to be reported in similar or increased numbers.
In other words, the rate of this side effect hasn’t increased. Or it has.
Regardless, it’s a good idea to get this information out to practitioners. The use of these drugs is so pervasive I suspect some clinicians believe that patients suffer from levofloxacin deficiency. (Cure: give levofloxacin.) Since they’re used so commonly, even rare severe side effects are important.
And when Achilles tendon rupture occurs, it’s pretty devastating. Pain, then surgery, then immobility for months. I’ve seen 3 cases, one of which ironically occurred in a pediatrician — who I bet won’t prescribe a quinolone to kids even if the drugs ultimately get approved for pediatric use. One hopes that telling a patient to stop the drug and avoid exercise if pain or swelling occurs while on a quinolone might prevent the tendon from rupturing.
Will this change prescribing practices, either in the hospital or office setting? Doubtful — the side effect is pretty darn rare, and it seems to be a local ordinance in some hospitals that every patient must receive at least one dose of levofloxacin before discharge. Nonetheless, it’s a good reminder that even our best drugs have some warts.